Is Metoprolol XL Causing Psoriasis of the Scalp?

Summary: There are some reports that beta-blockers – like metoprolol – can cause psoriasis or make it worse. However the claims don’t appear to be backed by good evidence. One large study concluded that there is no correlation between first time psoriasis outbreaks and beta-blocking blood pressure medications.

Dear Curtis: I have psoriasis of the scalp. I’ve considered using Skin Zinc to treat it. But, I also take metoprolol XL for my blood pressure. I’m curious, could the metoprolol be causing the psoriasis or making it worse? It seemed to pop up around the time I started the medication.

I’ve written before about the use of Skin Zinc is psoriasis so you may find that article helpful. So, I’d really like to focus on the part of your question regarding metoprolol.

Metoprolol is in a class of medications called beta blockers. Now, while I don’t want to call it a misconception, there is a fairly strong opinion in some circles that beta blockers increase your risk of psoriasis. In fact, here’s an article where The National Psoriasis Foundation lists another beta blocker – Inderal (propranolol) – as a medication that can worsen psoriasis in about 25 to 30% of psoriasis patients who take it.

They go further by questioning if other beta-blockers – like metoprolol – might have the same effect?

Study Looking at Beta-Blockers and Psoriasis Found Different Results

This seems like a fair question, but the problem that I have with these statements is that they don’t appear to be supported by evidence. Or at least any evidence I could find.

In my research I came across one large study looking at the link between beta blockers and the risk of developing a first time diagnosis of psoriasis (1). It involved looking at over 36,000 patients over a 10 year period.

At the end of their analysis this is what the scientist found:

“This large population-based case-control analysis does not support the current
proposition that beta-blocker use is associated with an increased risk of psoriasis…”

In addition to this particular study, there were no reported cases of psoriasis in the clinical trials that lead up to metoprolol being approved.

Still Talk to Your Doctor

Does this mean metoprolol isn’t worsening your psoriasis? Not necessarily. Anything is possible. And often times I get reports from people on medications that you don’t always see reported in the literature. Their weird things that the ‘scientists’ say don’t happen.

But, in medicine, we sometimes have to go with our best guess given what we have to work with. With that being said I do NOT think metoprolol is causing your psoriasis.

However, if I were you I would talk to your doctor about weaning yourself off the metoprolol and starting another blood pressure medication that is in a different class than the beta-blockers. If you begin to see improvement in your psoriasis (and good blood pressure control) that’s great. Write back and let me know.

Reference:

  1. Y.B. Brauchli; S.S. Jick; F. Curtin; C.R. Meier. Association Between Beta-Blockers, Other Antihypertensive Drugs and Psoriasis: Population-based Case-control Study The British Journal of Dermatology. 2008;158(6):1299-1307

Trackbacks

  1. [...] and etodolac, while sometimes useful for arthritis, are both known for being very hard on the stomach. So, I’m not surprised at all that you having [...]

  2. [...] and etodolac, while sometimes useful for arthritis, are both known for being very hard on the stomach. So, I’m not surprised at all that you having [...]

  3. [...] be exercising a little well-worn caution with propranolol because it is in a class of drugs called beta-blockers which can have side effects and frankly aren’t tolerated well by some [...]

Speak Your Mind

*